Hi there - I'm Dr. Sara. I'm a licensed vet who works exclusively with dogs and cats. I'm sorry to hear that CharLee isn't doing so well - I know that it can be scary and maybe a bit frustrating when they aren't their normal selves.
Heart disease can cause weight loss - we actually have a name for it - it's called "cardiac cachexia". When the heart isn't pumping blood effectively enough, all the tissues in the body suffer, causing an overall loss of muscle condition and tone. This is the reason that you can now feel his spine, and it quite difficult to combat.
A distended belly in a pet with heart failure is worrisome to me, because it usually indicates that the disease is progressing and he is accumulating fluid in his belly. In some cases, adjustment of his medications can help, but there may come a point where no medication can stop the fluid accumulation.
I'm very glad to hear that he is eating well - this tells me that he's not too uncomfortable to eat, which is good. Sometimes the diuretics that we use to treat heart disease can worsen kidney function, so when they're not feeling well I make sure to check the kidney and electrolyte levels to be sure these things are still OK. In the case where the kidney values are making them feel ill, it's a hard balancing act to decrease the heart medicines enough to allow the kidneys some rest without having the heart disease decompensate and cause symptoms. Unfortunately, if both severe kidney and heart disease are happening at the some time, we are very unlikely to be able to keep them feeling well for the long term.
Check to be sure that his gums are bubble gum pink and moist, and that his breathing is easy and not labored. If he is labored or having any difficulty breathing, you should call your vet ASAP for emergency care. If he's taking more than 40 breaths in a minute's time, this usually indicates that he is having fluid accumulation in his lungs and the heart medications need to be adjusted.
Please let me know if I can answer any other specific questions for you